Alert archive / Wisconsin / River Flood Warnings in 2009
River Flood Warning 1, NWS Milwaukee, WI
NWS Milwaukee, WI issued this river flood warning at Jan 15, 2009, 10:42 AM CST for Rock County, Wisconsin. It took effect at Jan 15, 2009, 10:18 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 15, 2009, 10:42 AM CST (16:42 UTC)
- In effect from
- Jan 15, 2009, 10:18 PM CST
- Expired
- Jan 15, 2009, 7:53 PM CST
- In force
- Issued by
- NWS Milwaukee, WI
- Flood severity
- Minor
County Rock County, WI
The radar
The Milwaukee radar (KMKX), 54 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rock River at Afton (AFTW3).
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 11.1 ft
- Major stage
- 12.2 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05430500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KMKX 151642 FLWMKX FLOOD WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1042 AM CST THU JAN 15 2009 ...THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN WISCONSIN... ROCK RIVER AT AFTON AFFECTING ROCK COUNTY WIC105-160442- /O.NEW.KMKX.FL.W.0001.090115T2300Z-090117T1800Z/ /AFTW3.1.ER.090115T2300Z.090116T0600Z.090117T1200Z.NO/ 1042 AM CST THU JAN 15 2009 THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A * FLOOD WARNING FOR THE ROCK RIVER AT AFTON. * FROM THIS AFTERNOON TO SATURDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED. * AT 7:15 AM THURSDAY THE STAGE WAS 7.8 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 9.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND CONTINUE TO RISE TO NEAR 9.4 FEET BY AFTER MIDNIGHT TOMORROW. THE RIVER WILL FALL BELOW FLOOD STAGE BY SATURDAY MORNING. * AT 8.0 FEET...WATER OVERFLOWS THE RIVER BANKS. THE RIVER WIDTH IS ABOUT 240 FEET IN THE AREA OF THE GAUGING STATION. * THIS WARNING IS DUE TO ICE JAMMING ON THE ROCK RIVER. * ICE JAMS ARE DIFFICULT TO PREDICT AND CAN LEAD TO RAPID CHANGES IN RIVER LEVELS. && RIVER FORECASTS ARE AVAILABLE FOR SOME BUT NOT ALL RIVER GAGING LOCATIONS. THE 7 DAY RIVER FORECAST TAKES INTO ACCOUNT PAST PRECIPITATION...SOIL MOISTURE CONDITIONS ETC..AND PREDICTED FUTURE 24 HOUR BASIN-AVERAGE PRECIPITATION. (STAGES IN FT.) BANK- LATEST FORECAST STAGES - FLOOD FULL OBSERVED ...FOR 6 AM... LOCATION STAGE STAGE STAGE/TIME FRI SAT SUN MON AFTON 9.0 8.0 7.83 07 AM 01/15 9.4 9.0 8.5 8.2 - HIGHEST 24 HOUR CHANGE - OBSERVED IN RIVER STAGE - STAGE IN (FT.) UP TO HIGHEST STAGE - THE LAST LATEST OBSERVED FORECAST IN - 7 DAYS STAGE NEXT 7 DAYS AFTON 7.83 07 AM 01/15 1.89 9.40 12 AM 01/16 ...BELOW IS PREDICTED 24 HOUR PRECIPITATION INFORMATION... (AFTW3) 6-HOUR PRECIPITATION AMOUNTS (IN.) AFTON: 6 AM-NOON 0.00 AFTON: NOON-6 PM 0.00 AFTON: 6 PM-MIDNIGHT 0.00 AFTON: MIDNIGHT-6 AM 0.00 $$
2 follow-up statements
000 WGUS83 KMKX 152220 FLSMKX FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 420 PM CST THU JAN 15 2009 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN WISCONSIN... ROCK RIVER AT AFTON AFFECTING ROCK COUNTY WIC105-161020- /O.EXT.KMKX.FL.W.0001.090116T0418Z-090117T1800Z/ /AFTW3.1.IJ.090116T0418Z.090116T0600Z.090117T1200Z.NO/ 420 PM CST THU JAN 15 2009 THE FLOOD WARNING CONTINUES FOR THE ROCK RIVER AT AFTON. * FROM THIS EVENING TO SATURDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED. * AT 1130 AM THURSDAY THE STAGE WAS 7.9 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 9.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW LATE MORNING AND CONTINUE TO RISE TO NEAR 9.2 FEET BY TOMORROW LATE AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE BY SATURDAY MORNING. * AT 9.0 FEET...MINOR FLOOD DAMAGE OCCURS IN LOWLAND AND AGRICULTURAL LAND ADJACENT TO THE RIVER. $$ && RIVER FORECASTS ARE AVAILABLE FOR SOME BUT NOT ALL RIVER GAGING LOCATIONS. THE 7 DAY RIVER FORECAST TAKES INTO ACCOUNT PAST PRECIPITATION...SOIL MOISTURE CONDITIONS ETC..AND PREDICTED FUTURE 24 HOUR BASIN-AVERAGE PRECIPITATION. (STAGES IN FT.) BANK- LATEST FORECAST STAGES - FLOOD FULL OBSERVED ...FOR 6 AM... LOCATION STAGE STAGE STAGE/TIME FRI SAT SUN MON AFTON 9.0 8.0 7.87 11 AM 01/15 8.7 9.0 8.5 8.2 - HIGHEST 24 HOUR CHANGE - OBSERVED IN RIVER STAGE - STAGE IN (FT.) UP TO HIGHEST STAGE - THE LAST LATEST OBSERVED FORECAST IN - 7 DAYS STAGE NEXT 7 DAYS AFTON 7.87 11 AM 01/15 1.68 9.17 06 PM 01/16 ...BELOW IS PREDICTED 24 HOUR PRECIPITATION INFORMATION... (AFTW3) 6-HOUR PRECIPITATION AMOUNTS (IN.) AFTON: NOON-6 PM 0.00 AFTON: 6 PM-MIDNIGHT 0.00 AFTON: MIDNIGHT-6 AM 0.00
000 WGUS83 KMKX 160153 FLSMKX FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 753 PM CST THU JAN 15 2009 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN WISCONSIN... ROCK RIVER AT AFTON AFFECTING ROCK COUNTY WIC105-160223- /O.CAN.KMKX.FL.W.0001.000000T0000Z-090117T1800Z/ /AFTW3.N.IJ.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 753 PM CST THU JAN 15 2009 THE FLOOD WARNING IS CANCELLED FOR THE ROCK RIVER AT AFTON. * AT 0715 PM THURSDAY THE STAGE WAS 7.7 FEET. * FLOOD STAGE IS 9.0 FEET. * FORECAST...ICE JAMMING IS STILL POSSIBLE AND RIVER STAGE FLUCUATIONS ARE LIKELY THROUGH THIS WEEKEND. * AT 9.0 FEET...MINOR FLOOD DAMAGE OCCURS IN LOWLAND AND AGRICULTURAL LAND ADJACENT TO THE RIVER. $$ && RIVER FORECASTS ARE AVAILABLE FOR SOME BUT NOT ALL RIVER GAGING LOCATIONS. THE 7 DAY RIVER FORECAST TAKES INTO ACCOUNT PAST PRECIPITATION...SOIL MOISTURE CONDITIONS ETC..AND PREDICTED FUTURE 24 HOUR BASIN-AVERAGE PRECIPITATION. (STAGES IN FT.) BANK- LATEST - FLOOD FULL OBSERVED LOCATION STAGE STAGE STAGE/TIME AFTON 9.0 8.0 7.71 07 PM 01/15 - HIGHEST 24 HOUR CHANGE - OBSERVED IN RIVER STAGE - STAGE IN (FT.) UP TO HIGHEST STAGE - THE LAST LATEST OBSERVED FORECAST IN - 7 DAYS STAGE NEXT 7 DAYS AFTON 7.91 03 PM 01/15 0.99 8.70 06 PM 01/16 ...BELOW IS PREDICTED PRECIPITATION INFORMATION FOR THE LISTED SITES... (AFTW3) 6-HOUR PRECIPITATION AMOUNTS (IN.) AFTON: 6 PM-MIDN 0.00 AFTON: MIDN-6 AM 0.00 AFTON: 6 AM-NOON 0.00 AFTON: NOON-6 PM 0.00
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Jan 15, 3:20 AM CST, 7 hours 22 minutes earlier.
Area forecast discussion, Jan 15, 3:20 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 AM CST THU JAN 15 2009
.DISCUSSION...FORECAST FOCUS ON CONTINUED DANGEROUS COLD WAVE INTO
FRIDAY...THEN ON CLIPPER SYSTEM FOR FRIDAY NIGHT/SATURDAY.
.TODAY THROUGH FRIDAY...
CORE OF COLDEST AIR ALOFT HAS BEEN LAGGING OUT TOWARD THE WEST
OVER MINNESOTA AND IOWA FOR MUCH OF THE OVERNIGHT WHERE THE
PRESSURE GRADIENT IS TIGHTEST AND CAA IS STRONGEST. WIDESPREAD
REPORTS IN THE 20S AND 30S BELOW. DESPITE THIS...TEMPS HAVE STILL
BEEN FALLING AS EXPECTED AROUND HERE. THE BETTER CAA WILL CENTER
ITSELF OVER THE CWA LATER THIS MORNING. AS A RESULT...DON/T EXPECT
TEMPERATURES TO RESPOND A WHOLE LOT...EVEN WITH FULL SUN. 2-METER
TEMPS ON THE GFS/NAM STRUGGLE TO REACH -8F...EXCEPT IN THE FAR
NORTH WHERE CAA IS WEAKEST. LOWERED HIGHS TODAY A FEW DEGREES
EVERYWHERE...AND WOULDN/T BE SURPRISED TO SEE SOME SITES REMAIN IN
THE TEENS BELOW THROUGHOUT THE DAY. WINDS WILL ALSO PICK UP TO 10
TO 15 KNOTS...KEEPING DANGEROUS WIND CHILLS IN PLACE.
RIDGE AXIS TO PUSH OVER THE WESTERN CWA LATE TONIGHT. WINDS COULD
DECOUPLE IN PLACES...ALLOWING TEMPS TO PLUMMET WELL INTO THE
-20S. STRONGER WINDS OVER THE EAST MAY PREVENT THINGS FROM GETTING
THIS COLD...BUT WHAT IS REALLY THE DIFFERENCE BETWEEN -18 AND -25 AT
THIS POINT ANYWAY?
MODELS HAVE SLOWED THE SOUTHEASTWARD PROGRESS OF THE 1045 MB HIGH
A BIT...AND THE AXIS REMAINS CENTERED OVER THE CWA THROUGH LATE
FRIDAY AFTERNOON. THIS BRINGS SOME QUESTION AS TO HOW WARM WE WILL
REALLY GET DURING THE AFTERNOON...AND WHETHER TEMPS WILL DROP
RAPIDLY FRIDAY EVENING BEFORE WAA BEGINS DURING THE LATE EVENING
AND OVERNIGHT. HAVE TRENDED DOWN TEMPS A BIT FOR THESE PERIODS AND
HAVE TEMPS RISING LATER FRIDAY EVENING.
.FRIDAY NIGHT THROUGH SATURDAY...
A TIGHT NORTH TO SOUTH BAROCLINIC ZONE WILL RESIDE OVER THE STATE
FRIDAY NIGHT AS WAA INCREASES TO THE WEST. A CLIPPER SYSTEM WILL
DIVE ALMOST DUE SOUTH FROM NEAR THE ARCTIC CIRCLE FRIDAY
NIGHT...SPREADING SNOW ACROSS THE CWA. Q-VECTOR CONVERGENCE
INCREASES TO 40 UNITS BY 12Z SATURDAY IN THE DENDRITE GROWTH
REGION. LIKE THE LAST SHIFT NOTED...40 TO 50 KNOTS OF UPGLIDE
MAKES FOR IMPRESSIVE ISENTROPIC LIFT. STRONGEST FRONTOGENESIS
APPEARS TO RESIDE JUST BELOW THE BETTER Q-VECTOR CONVERGENCE...THE
WEAK STATIC STABILITY...AND THE MAIN SNOW GROWTH REGION.
SOMETHING A LITTLE PUZZLING IS HOW MIXING RATIOS OF 2 G/KG MAKE IT
UP HERE WITH A LARGE...SPRAWLING HIGH TO OUR SOUTH CUTTING OFF THE
GULF...AND A SYSTEM THAT DIVES SOUTH FROM JUST ABOUT THE NORTH
POLE. QPF IS NOT THAT IMPRESSIVE...AND IT WILL TAKE A BIT TO
SATURATE THE ATMOSPHERE AS WELL. DESPITE DECENT DYNAMICS...THE
MOISTURE JUST ISN/T THERE TO PRODUCE A HEAVY SNOWFALL. WILL RAISE
POPS TO CATEGORICAL IN THE NORTHEAST AND LIKELY IN THE SOUTHWEST.
.SATURDAY NIGHT THROUGH NEXT WEEK...
NORTHWEST FLOW WILL REMAIN IN PLACE THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK. SEVERAL WEAK DISTURBANCES COULD DROP SOUTHEAST...BRINGING
PERIODS OF LIGHT SNOW OR FLURRIES DURING THIS TIME. IT/S TOO
DIFFICULT TO TIME THESE THIS FAR OUT...SO WILL LEAVE THE FORECAST
BEYOND SUNDAY MAINLY AS IS.
THERE ARE INDICATIONS THE RIDGE OVER THE WESTERN US WILL RETROGRADE
WEST AS ANOTHER DEEP TROUGH DEVELOPS OVER THE NORTHERN
PLAINS/GREAT LAKES BY NEXT WEEKEND. LOOKS QUITE SIMILAR TO THE
CURRENT TROUGH STRUCTURE. IF THIS VERIFIES...JANUARY 2009 TEMPS
WILL ALMOST CERTAINLY AVERAGE SEVERAL DEGREES BELOW NORMAL ACROSS
THE REGION.
&&
.AVIATION...MOSTLY CLEAR SKIES AND BITTERLY COLD TEMPERATURES SHOULD
PREVAIL THROUGH TONIGHT WITH A LARGE HIGH PRESSURE SYSTEM EXTENDING
ACROSS THE PLAINS. FEW FAIR WEATHER CUMULUS AROUND 2 THSD FT
POSSIBLE.
&&
.MARINE...HIGH PRESSURE EXTENDING ACROSS THE PLAINS. ENOUGH OF A
PRESSURE GRADIENT ACROSS THE GREAT LAKES TO GENERATE WINDS OF 15 TO
25 KNOTS OVER THE WATERS. THIS DUE TO THE VERY COLD AIR AND
RELATIVELY WARM WATERS WITH GOOD MIXING. A SMALL CRAFT ADVISORY IS
IN EFFECT THROUGH THIS AFTERNOON. HEAVY FREEZING SPRAY WILL ALSO BE
EXTENDED THROUGH THE AFTERNOON DUE TO VERY COLD TEMPERATURES AND
ELEVATED NORTHWEST WINDS. WAVES HIGHEST TOWARD OPEN WATER WHERE
FREEZING SPRAY WILL BE MOST LIKELY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL WARNING UNTIL 12 PM CST FRIDAY FOR WIZ046-047-051-052-
056>060-062>072.
LM...HEAVY FREEZING SPRAY WARNING UNTIL 6 PM CST THIS AFTERNOON FOR
LMZ643>646.
SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
LMZ643>646.
&&
SHORT/LONG TERM...18 BORGHOFF
AVIATION/MARINE...06 HENTZHazardous weather outlook, Jan 15, 4:10 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 410 AM CST THU JAN 15 2009 WIZ046-047-051-052-056>060-062>072-161015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 410 AM CST THU JAN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT BRISK NORTHWEST WINDS WILL PRODUCE DANGEROUS WIND CHILLS. WIND CHILLS WILL BE AROUND 30 TO 40 BELOW ZERO AT TIMES. A WIND CHILL WARNING IS IN EFFECT. WIND CHILLS WILL MODERATE A BIT THIS AFTERNOON. ALTHOUGH WIND SPEEDS MAY BE A LITTLE LESS TONIGHT...TEMPERATURES ARE EXPECTED TO BE A LITTLE COLDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ENOUGH WIND SHOULD STILL PRODUCE WIND CHILLS AROUND 35 BELOW FRIDAY MORNING. A WIND CHILL WARNING IS IN EFFECT FOR FRIDAY MORNING. ACCUMULATING SNOW IS LIKELY FRIDAY NIGHT AND SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-161015- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 410 AM CST THU JAN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT BRISK NORTHWEST WINDS AND AN ARCTIC AIRMASS WILL CONTINUE. A SMALL CRAFT ADVISORY AND HEAVY FREEZING SPRAY WARNING ARE IN EFFECT THROUGH THIS AFTERNOON. WINDS MAY DROP TO JUST BELOW SMALL CRAFT CRITERIA TONIGHT. MODERATE FREEZING SPRAY IS EXPECTED. THE FREEZING SPRAY CONDITIONS WILL BE MORE OF A CONCERN TOWARD OPEN WATERS WITH THE HIGHER WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORIES MAY BE NEEDED AGAIN LATE FRIDAY INTO SATURDAY. WWW.WEATHER.GOV/MKX
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 8:42 AM CST | River Flood Watch | MKX | Rock | 2 hr |
Nearby
River Flood Warnings in Wisconsin, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.